Pennsylvania, 2009

Damaging Winds and High Wind in Pennsylvania, February 11 to 12, 2009

February 11 to 12, 2009 · NWS PBZ · 28 events in 15 counties and zones

A powerful cold front moved across the Ohio Valley on the evening of the 11th as strong low pressure moved north across the Great Lakes. A convective line along the cold front produced widespread damage across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland with thunderstorm wind gusts of 60 to 70 MPH and a peak wind gust of 92 MPH at Allegheny County…

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A powerful cold front moved across the Ohio Valley on the evening of the 11th as strong low pressure moved north across the Great Lakes. A convective line along the cold front produced widespread damage across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland with thunderstorm wind gusts of 60 to 70 MPH and a peak wind gust of 92 MPH at Allegheny County Airport near Pittsburgh. High winds gusting to 60 MPH behind the front in a strong pressure gradient produced wind damage across the entire region into midday on the 12th. In all across eastern Ohio, western Pennsylvania, northern West Virginia and Garrett county Maryland over one half million homes and businesses were without power at some point during the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 11, 6:20 PM EST, 50 minutes earlier.

Area forecast discussion, Feb 11, 6:20 PM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 PM EST WED FEB 11 2009

.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH ACROSS THE AREA LATE THIS EVENING
WITH SHOWERS AND ISOLATED THUNDERSTORMS. STRONG GUSTY WINDS WILL
OCCUR AS THE FRONT APPROACHES AND AFTER IT PASSES. HIGH PRESSURE
WILL BRING CLEARING FOR THURSDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...

HAVE UPDATED TO INCLUDE SVR WATCH AND TO ADJUST POPS TO CURRENT
ACTIVITY. ALSO ADDED MENTION OF SEVERE FOR THIS EVENING.

STRONG COLD FRONT WILL PUSH ACROSS THE FORECAST AREA BETWEEN 00Z
AND 04Z FROM WEST TO EAST. VERY STRONG LOW LEVEL WINDS MAY PRODUCE
WIND GUSTS IN EXCESS OF 50 KNOTS WITH CONVECTION AHEAD OF THE
FRONT AND IN SYNOPTIC GUSTS BEHIND THE FRONT. WINDS ALOFT REMAIN
STRONG INTO THURSDAY AFTERNOON BEFORE THEY BEGIN TO WEAKEN
THURSDAY EVENING. MUCH COLDER AIR WILL PUSH IN BEHIND THE FRONT
THURSDAY. DRIER AIR BEHIND THE FRONT WILL ALSO REDUCE THE RISK OF
SHOWERS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
COLDER TEMPERATURES BEHIND THE STRONG COLD FRONT WILL BRING SOME
LAKE EFFECT SNOW SHOWERS TO THE NORTH AND THE RIDGES EAST OF
PITTSBURGH WITH LIGHT SNOW ACCUMULATIONS EXPECTED INTO FRIDAY
MORNING. HIGH PRESSURE BUILDING INTO THE DISTRICT FRIDAY WILL
BRING AND END TO THE SNOW SHOWERS AND PROVIDE DRY WEATHER AND
CONTINUED CHILLY TEMPERATURES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
SURFACE LOW WILL MOVE EAST OFF THE MID ATLANTIC COAST BY SUNDAY.
WILL KEEP CHANCE FOR RAIN AND SNOW SHOWERS SATURDAY NIGHT INTO
SUNDAY. MAINLY DRY CONDITIONS ARE EXPECTED MONDAY AND TUESDAY UNDER
SURFACE HIGH PRESSURE. NEXT SYSTEM WILL MOVE EAST INTO THE MID MS
VALLEY BY WEDNESDAY SPREADING SCATTERED RAIN AND SNOW SHOWERS INTO
OUR FORECAST AREA BY MIDWEEK.

TEMPERATURES ARE FORECAST TO BE NEAR NORMAL THROUGH THE PERIOD.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
SURFACE LOW OVER ILLINOIS WILL CONTINUE TO STRENGTHEN AND MOVE
NORTHEAST ACROSS THE GREAT LAKES TONIGHT...WITH A STRONG COLD FRONT
SWEEPING ACROSS THE UPPER OHIO VALLEY EARLY TONIGHT. SHOWERS AND
SCATTERED THUNDERSTORMS WILL ACCOMPANY THIS FRONT ALONG WITH THE
POTENTIAL FOR WIND GUSTS OVER 40KT IN CONVECTION.

STRONG WEST WINDS ARE EXPECTED TO PERSIST IN STRONG PRESSURE
GRADIENT BEHIND THE FRONT LATER TONIGHT THROUGH THE END OF THE TAF
PERIOD WITH GUSTS REACHING 50 KT AT TIMES. MVFR CEILINGS AND
VISIBILITIES SHOULD PREVAIL LATE TONIGHT AND THURSDAY MORNING IN
NUMEROUS RAIN SHOWERS.

SCATTERED RAIN AND SNOW SHOWERS WILL GRADUALLY DIMINISH BY THURSDAY
AFTERNOON...WITH VFR CONDITIONS DEVELOPING AND CONTINUING THROUGH
FRIDAY AS HIGH PRESSURE BUILDS IN.

NEXT LOW PRESSURE SYSTEM WILL TRACK EAST ACROSS THE OHIO VALLEY AND
BRING SCATTERED RAIN AND SNOW SHOWERS AND POSSIBLE MVFR/IFR
RESTRICTIONS FOR SATURDAY AND SATURDAY NIGHT.

GENERALLY VFR CONDITIONS ARE EXPECTED FOR SUNDAY AND MONDAY AS HIGH
PRESSURE RETURNS.

&&

.HYDROLOGY...
TEMPERATURES ARE FORECAST TO REMAIN WELL ABOVE FREEZING UNTIL
THURSDAY NIGHT...THUS SNOW MELT WILL CONTINUE. WATER EQUIVALENT
IN THE SNOW PACK ALONG THE I-80 CORRIDOR AND IN THE RIDGES IS
STILL ON THE ORDER OF 1 INCH WITH SOME HIGHER AMOUNTS REMAINING ON
THE RIDGES. IN ADDITION, APPROXIMATELY AN INCH OF RAINFALL IS
PROJECTED OVER THE NEXT TWO DAYS.

SO...ADDITIONAL RISES ON AREA RIVERS AND STREAMS MAY BE EXPECTED
THIS WEEK WITH CONTINUED ICE MOVEMENT AND POSSIBLE ICE JAMS. AREA
WATERWAYS AND ACTUAL PRECIPITATION AMOUNTS WILL HAVE TO BE
MONITORED CLOSELY THIS WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH WIND WARNING UNTIL 7 PM EST THURSDAY FOR MDZ001.
OH...HIGH WIND WARNING UNTIL 7 PM EST THURSDAY FOR OHZ039>041-
     048>050-057>059-068-069.
PA...HIGH WIND WARNING UNTIL 7 PM EST THURSDAY FOR PAZ007>009-
     013>016-020>023-029>032.
WV...HIGH WIND WARNING UNTIL 7 PM EST THURSDAY FOR WVZ001>004-012-
     021>023-041.

&&
Hazardous weather outlook, Feb 11, 2:45 PM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 PM EST WED FEB 11 2009

MDZ001-PAZ007>009-013>016-020>023-029>032-WVZ021>023-041-121200-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-MARION-MONONGALIA-PRESTON-TUCKER-
245 PM EST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH PRIMARY THREAT BEING
   DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ001>004-012-121200-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
245 PM EST WED FEB 11 2009

...TORNADO WATCH 18 IN EFFECT UNTIL 9 PM EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-121200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
245 PM EST WED FEB 11 2009

...TORNADO WATCH 18 IN EFFECT UNTIL 9 PM EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 11, 5:55 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 PM EST WED FEB 11 2009

OHZ039>041-049-050-058-059-068-069-PAZ020-029-031-WVZ001>004-012-
120000-
BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-GREENE
PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-MARSHALL WV-MONROE
OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-WASHINGTON PA-WETZEL WV-
555 PM EST WED FEB 11 2009

...THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS WITH STRONG WINDS TO MOVE THROUGH THE
FOLLOWING COUNTIES...MONROE...NOBLE...COLUMBIANA...BELMONT...
GUERNSEY...HARRISON... JEFFERSON... TUSCARAWAS... CARROLL...
WASHINGTON...BEAVER...GREENE...WETZEL...MARSHALL...OHIO...BROOKE AND
HANCOCK...

AT 552 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS MOVING INTO MUSKINGGUM AND COSHOCTON
COUNTIES. THESE STORMS WERE MOVING NORTHEAST AT 50 MPH AND WILL
AFFECT THE REGION AFTER 645 PM EST.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  AVELLA...CLAYSVILLE...FLORENCE...RURAL VALLEY...RYERSON STATION...
  ALEPPO...MOUNT CARMEL...ACHESON...AVELLA HIGHLANDS...BEHAM...
  BERTHA...BRISTORIA...BUDAVILLE...BUFFALO AND BURDETTE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST WEDNESDAY EVENING
FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY
EVENING FOR WESTERN MARYLAND AND WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA.
Local storm report, Feb 11, 6:20 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     ZANESVILLE              39.94N 82.01W
02/11/2009  M59 MPH          MUSKINGUM          OH   ASOS

            GUST REPORTED AT ZANESVILLE AIRPORT

&&

TGREEN
Special weather statement, Feb 11, 6:33 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
633 PM EST WED FEB 11 2009

PAZ007-008-013>015-021-022-030-032-WVZ021-022-120030-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-CLARION PA-FAYETTE PA-LAWRENCE
PA-MARION WV-MERCER PA-MONONGALIA WV-VENANGO PA-WESTMORELAND PA-
633 PM EST WED FEB 11 2009

...THUNDERSTORMS WITH DAMAGING WINDS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...ARMSTRONG...ALLEGHENY...WESTMORELAND...BUTLER...VENANGO...
CLARION...MERCER...LAWRENCE...MARION AND MONONGALIA...

AT 624 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A LINE OF THUNDERSTORMS...WITH DAMAGING WINDS...MOVING
RAPIDLY ACROSS EASTERN OHIO. THIS AREA OF STORMS WILL CONTINUE TO
MOVE TO THE EAST-NORTHEAST AND WILL ENCOUNTER THE REGION BY 700 PM.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALLISON PARK...APOLLO...BALDWIN...BELLE VERNON...BESSEMER...BETHEL
  PARK...BRADYS BEND...BRIDGEVILLE...BROWNSVILLE...BUTLER...
  CALIFORNIA...CARNEGIE...CHICORA...CLINTONVILLE AND COOPERSTOWN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST WEDNESDAY EVENING
FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY
EVENING FOR WESTERN MARYLAND AND WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA.
Local storm report, Feb 11, 6:45 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     GRAYSVILLE              39.67N 81.17W
02/11/2009  E70.00 MPH       MONROE             OH   TRAINED SPOTTER

&&

TGREEN
Local storm report, Feb 11, 7:04 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
704 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     PORT WASHINGTON         40.33N 81.52W
02/11/2009                   TUSCARAWAS         OH   LAW ENFORCEMENT

            TREES DOWN

&&

TGREEN
Special weather statement, Feb 11, 7:06 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
706 PM EST WED FEB 11 2009

MDZ001-PAZ009-016-023-WVZ023-041-120100-
FOREST PA-GARRETT MD-INDIANA PA-JEFFERSON PA-PRESTON WV-TUCKER WV-
706 PM EST WED FEB 11 2009

...THUNDERSTORMS WITH DAMAGING WINDS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...INDIANA...JEFFERSON...FOREST...TUCKER AND PRESTON...

AT 710 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A LINE OF THUNDERSTORMS...WITH DAMAGING WINDS...MOVING
RAPIDLY ACROSS FAR EASTERN OHIO AND THE PANHANDLE OF WEST VIRGINIA.
THIS AREA OF STORMS WILL CONTINUE TO MOVE TO THE EAST-NORTHEAST AT
SPEEDS OF NEAR 60 MPH AND WILL ENCOUNTER THE REGION BETWEEN 730 AND
830 PM.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ARMAGH...BLAIRSVILLE...BROCKWAY...BROOKVILLE...CLEAR CREEK STATE
  PARK...CLIMAX...CLYMER...COOK FOREST STATE PARK...DORA...GLEN
  CAMPBELL...HOMER CITY...INDIANA...KELLETTVILLE...MARIENVILLE AND
  MARION CENTER

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EST
WEDNESDAY EVENING FOR WESTERN MARYLAND AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

The radar

The Pittsburgh radar (KPBZ), 64 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

15 high wind, 13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
February 11, 7:10 PM EST
Where
Washington County, 0.87 mi SE of West Finley
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.990, -80.460

Emergency management reported a roof blown off a mobile home near West Finley.

Thunderstorm Wind, Washington

When
February 11, 7:30 PM EST
Where
Washington County, 0.69 mi S of Washington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.170, -80.250

Law enforcement reported trees down in Washington.

Thunderstorm Wind, Westmoreland

When
February 11, 7:45 PM EST
Where
Westmoreland County, Sweeneys Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.170, -79.800

The public reported trees and power lines down east of Donora.

Thunderstorm Wind, Fayette

When
February 11, 7:47 PM EST
Where
Fayette County, 3 mi N of Brownsville
Measured
76 kt (87 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.063, -79.900

A trained spotter reported a 87 MPH wind gust north of Brownsville.

Thunderstorm Wind, Allegheny

When
February 11, 7:50 PM EST
Where
Allegheny County, New Texas
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.500, -79.750

Emergency management reported a large tree down in Plum which ruptured a 10 inch natural gas line. 200 residents were evacuated as a precaution.

Thunderstorm Wind, Indiana

When
February 11, 7:50 PM EST
Where
Indiana County, 2.09 mi SW of Tanoma
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.680, -79.080

The public reported trees down southeast of Davis.

Thunderstorm Wind, Allegheny

When
February 11, 7:53 PM EST
Where
Allegheny County, Allegheny Co Arpt
Measured
80 kt (92 mph) estimated gust
Reported by
ASOS
Coordinates
40.350, -79.930

The ASOS at Allegheny County airport recored a wind gust to 92 MPH.

Thunderstorm Wind, Fayette

When
February 11, 7:55 PM EST
Where
Fayette County, 0.87 mi NE of Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.810, -79.570

A trained spotter reported a wind gust to 60 MPH. The wind was accompanied by dime size hail.

Thunderstorm Wind, Mercer

When
February 11, 8:15 PM EST
Where
Mercer County, 0.86 mi SW of Grove City
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.160, -80.090

A trained spotter reported trees and power lines down in Grove City.

Thunderstorm Wind, Westmoreland

When
February 11, 8:30 PM EST
Where
Westmoreland County, 0.53 mi E of Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.300, -79.540

The public reported trees down in Greensburg.

Thunderstorm Wind, Indiana

When
February 11, 8:30 PM EST
Where
Indiana County, 2.16 mi S of Penn Run to 2.05 mi S of Penn Run
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.589, -79.017

An NWS storm survey found damage from a microburst north of Yellow Creek State Park off of Harmony and College Lodge Roads. The path length was about one half mile with a width of intermittent damage about 200 yards wide. Two homes suffered roof damage as well as damage to siding and rain spouting. An outbuilding was destroyed with numerous trees toppled or snapped. Maximum winds were estimated at 80 MPH.

Thunderstorm Wind, Indiana

When
February 11, 8:35 PM EST
Where
Indiana County, 0.69 mi S of Chevy Chase Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.620, -79.150

Emergency management reported trees down in Indiana.

Thunderstorm Wind, Mercer

When
February 11, 8:35 PM EST
Where
Mercer County, 0.52 mi W of Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.230, -80.240

A trained spotter reported trees and power lines down in Mercer.

High Wind, Lawrence

When
February 12, 12:40 AM EST to 3:00 AM EST
Where
Lawrence forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

High Wind, Allegheny

When
February 12, 1:07 AM EST to 4:00 AM EST
Where
Allegheny forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

High Wind, Mercer

When
February 12, 1:07 AM EST to 3:00 AM EST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

High Wind, Venango

When
February 12, 1:53 AM EST to 3:00 AM EST
Where
Venango forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

High Wind, Beaver

When
February 12, 2:00 AM EST to 5:00 AM EST
Where
Beaver forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

High Wind, Greene

When
February 12, 2:00 AM EST to 4:00 AM EST
Where
Greene forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

High Wind, Washington

When
February 12, 2:00 AM EST to 4:00 AM EST
Where
Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

High Wind, Westmoreland

When
February 12, 2:33 AM EST to 4:33 AM EST
Where
Westmoreland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Public

High Wind, Jefferson

When
February 12, 2:39 AM EST
Where
Jefferson forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
ASOS
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

ASOS recorded a wind gust to 66 MPH at the Dubois airport.

High Wind, Butler

When
February 12, 6:05 AM EST to 8:05 AM EST
Where
Butler forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
NWS Employee
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

High Wind, Indiana

When
February 12, 6:55 AM EST to 8:55 AM EST
Where
Indiana forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter

High Wind, Armstrong

When
February 12, 7:10 AM EST to 9:10 AM EST
Where
Armstrong forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

High Wind, Clarion

When
February 12, 8:15 AM EST to 9:15 AM EST
Where
Clarion forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

High Wind, Forest

When
February 12, 8:15 AM EST to 9:15 AM EST
Where
Forest forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

High Wind, Fayette

When
February 12, 8:20 AM EST to 9:20 AM EST
Where
Fayette forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153982, 153983, 153984, 153993, 153985, 153986, 153991, 153992, 153987, 153988, 153994, 153989, 153990, 154030, 154017, 154031, 154032, 154020, 154027, 154033, 154034, 154029, 154022, 154028, 154018, 154024, 154026, 154025.